cg

From: cg_...@YAHOO.COM (c g)
Subject: Antibiotics leading to fungal infection
Date: 1999/04/28
Message-ID: <19990428215921.27091.rocketmail@web902.mail.yahoo.com>#1/1
X-Deja-AN: 472055245
Content-Type: text/plain; charset=us-ascii
Organization: None
MIME-Version: 1.0
Reply-To: Prostatitis Discussion <PROSTATI...@MAELSTROM.STJOHNS.EDU>
Newsgroups: sci.med.prostate.prostatitis

This is my first posting in this group in the hope it will provide for
some interesting discussion. The issues I am raising are:

1.Antibiotics-induced fungal infection
2.Mechanisms explaining pain in the genital track following antibiotic
administration after developing fungal infection.
3.The role of the immune system.

Here is my case.

I started antibiotic treatment in July 1998 to treat a bacterial
infection based on cultures, combined with twice-a-week prostatic
massage. Two weekly courses of doxycyclin and Cipro were followed by 12
weeks of Trovan. A switch was made to Augmentin in November 1998 for
two weeks to treat a newly cultured e-coli strain, resistant to Trovan.
At the end of two weeks fungal infection was diagnosed at the
(uncircumcised) glans penis and a weekly course on Sporanox
subsequently cleared the visual symptoms.

At this point I had zero white blood cell count for the first time
ever, negative bacterial cultures and almost total symptom resolution.
On hindsight, this would have been a perfect time to continue
antifungal treatment and stop antibiotics.

Instead, we resumed antibiotics for seven days with Minocyclin followed
with two days of Biaxin as preemptive strike against potentially
difficult to culture anaerobes. The response to minocyclin was severe.
I woke up at night with low body temperature and pain in testes.
Biaxin, also, caused pain in the prostate. (Any subsequent attempts to
try even a single dose of Levaquin, sulfa or gentamycin resulted in
similar pain.)

Again the fungal infection on the penis glans reappeared and we
switched back to Sporanox. This time I had to go on a candida diet
because sugar caused pain in the testes and vas deferens. The
effectiveness of Sporanox on the vas deferens and testes diminished
after two an a half weeks and I switched to Diflucan. I had to increase
dosage to 400 mg to control the pain. Later I added 100 mg of Sporanox
to the daily regimen.

Four months have passed and we are still at a standstill. All fungal
cultures are negative which means we do not have any resistant strains
to Diflucan/Sporanox. (There have been cultures of candida tropicalis
in the stool, nonetheless.) Bacterial cultures result in non-repeatable
strains of coagulase negative staphylococous, every time with a
different sensitivity pattern. At any rate, antibiotics is not a
treatment option at this phase (and may not be for a long time).

Enter recent allergy tests on skin and antibodies. Skin tests showed
extreme allergic reaction to candida albicans and IgG and IgM antibody
blood tests from Immunodiagnostics Lab gave readings of 564 and 175,
respectively, with a normalized range of 0-100. These are extreme
readings, especially for IgG. (My allergist had never seen such a high
reading before). IgG antigens may indicate past infection (in my case
the peak of infection in the last few months). Some believe IgG
antibodies are more indicative of the current infection load but the
relevance in the intestinal candidiasis case is a a matter of
discussion. At any rate, I am considering adding desensitization
treatment to candida, while I continue the antifungal treatment.

I believe I have intestinal candidiasis caused by the overuse of
antibiotics but I do not have a clear understanding of how pain is
triggered in the genito/urinary track, following high sugar intake or
minimal use of antibiotics. (Ultrasound test of testes and vas deferens
appear normal). Here an immunologist may be able to shed some light
(Dr. Dimitrakof, perhaps?). Do we have fungal infection in the genital
track or just an allergic reaction to sensitized tissue(or both)?

Is it possible for fungi to develop into bacterial forms? I am trying
to understand if the coag. staph. is  a contaminant of the urethra or a
mutating organism in the prostate (the same lab identified it as staph.
intermedius first and then staph. citrobacter in two recent successive
cultures, one week apart). And it is not clear if the staphylococous is
a pathogen (or at least the main pathogen) at this moment. All cultures
show it to be in very small counts. Contrast this with the extreme
readings of the candida IgG and IgM antibodies.

I would appreciate any insight and possible references to related
material or contacts for more information.

Thank you for reading.

CG
Comments